Missouri, 2019

Flash Flooding and Hail in Missouri, May 25, 2019

May 25, 2019 · NWS DVN · 4 events in 2 counties and zones

A slow, south moving cold front and an outflow boundary from morning thunderstorms over northern Missouri and Illinois, combined with a hot and humid environment to produce widespread showers and thunderstorms across portions of eastern Iowa, northwest Illinois and northeast Missouri during the evening and early overnight hours. Several thunderstorms became severe, and produced large hail and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slow, south moving cold front and an outflow boundary from morning thunderstorms over northern Missouri and Illinois, combined with a hot and humid environment to produce widespread showers and thunderstorms across portions of eastern Iowa, northwest Illinois and northeast Missouri during the evening and early overnight hours. Several thunderstorms became severe, and produced large hail and damaging winds. Several reports of hail ranging from quarter to golf ball size were reported along and south of Intersate 80, while damaging winds around 60 MPH were reported south of Highway 34. |In addition, torrential rainfall amounts of 1 to 4 inches were reported across southeast Iowa, west central Illinois and northeast Missouri as storms slowly moved across the area. This lead to flash flooding across many major roadways, including Highway 61 near Augusta, IL and Gregory Landing, MO, and County Road A near Rutledge, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 5:25 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 25, 5:25 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
625 PM CDT Sat May 25 2019

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 234 PM CDT Sat May 25 2019

What was a dreary start to the day with plenty of overcast and
scattered rain showers has turned into a mix of clouds and sunshine
as of 2 PM. The MCV that was responsible for this has moved
further east, and was producing showers and thunderstorms across
the northern Ohio River Valley as of this writing. Temperatures
across our neck of the woods currently range from 75 in Sterling,
to 83 in Vinton. Dewpoints were in the lower to upper 60s, making
it quite humid as well. The warm front that moved across the area
yesterday evening stretched from southeast Nebraska to northern
Wisconsin, allowing the warm, humid air mass from the Gulf of
Mexico to continue building into the area.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 234 PM CDT Sat May 25 2019

Main concerns of the short term period are our chances for showers
and thunderstorms this evening through Sunday morning.

Latest model analysis shows the warm front will remain north of the
area this evening, keeping us locked in the unstable, warm and
humid air mass. Several CAMS such as the NAMnest and HRRR
continue to show scattered showers and thunderstorms developing
across the area around 5-7 PM, similar to how things evolved
yesterday. There is a potential for some thunderstorms to become
severe, and the latest SPC update has expanded the marginal risk
north to the Highway 20 corridor. The primary threats
thunderstorms this evening will be large hail and damaging winds
with plentiful moisture, steep mid level lapse rates (giving us
plentiful CAPE of 2000-3000 J/kg) and the presence of deep
vertical shear to work with. Can't rule out an isolated tornado,
but the threat is lower today given the warm front is further
north, along with the lack of lower-level shear and helicity.

Later this evening, attention turns to how developing convection
over eastern Kansas and northwest Missouri evolves as it moves north
and east. Models continue to remain in agreement of keeping this
convection and the main axis of heavy rainfall around the Highway 34
corridor southward where best moisture advection is focused.
Therefore, not planning any changes to the timing or position of
the current Flash Flood Watch with this afternoon's forecast
package. With very high PWATs still in place, showers and storms
will have no trouble producing locally heavy rainfall amounts of 1
to 2 inches. As mentioned in the previous discussion, it won't
take much to generate water problems given the saturated soils and
recent rounds of heavy rainfall (Latest CPC analysis shows the
entire area with a soil moisture ranking profile in the 99th
percentile).

For Sunday, ongoing rain and thunderstorms will diminish and exit
the area by morning as advection decreases and the LLJ shuts off. By
late morning and early afternoon, expecting sun to begin breaking
out from a leftover overcast deck, especially north of I-80, as weak
subsidence builds across the Great Lakes. This should make for a
mild, yet humid day across the area. Currently have forecast
afternoon highs ranging from the middle 70s to near 80, with
dewpoints climbing into the lower to middle 60s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 234 PM CDT Sat May 25 2019

Unfortunately, the threat of showers and thunderstorms will continue
to remain each day through at least mid next week. This also
includes a threat for severe weather.

Sunday night and Monday...

Attention turns to how convection that is progged to develop over
northern Kansas and central Nebraska evolves Sunday night.

Weak area of low pressure is expected to develop over western
Nebraska early in the period, which will help transport rich
theta-e air across the Midwest Sunday night towards the warm
front, which will be draped across northern Iowa and southern
Wisconsin. Any activity from this convection will reach our neck
of the woods late Sunday night into early Monday. Latest guidance
shows the highest QPF of around 1 to 2 inches is expected to
track along the warm front, which looks to stay north of the
Highway 20 corridor. This will add to uncertainties in how river
forecasts will evolve into late next week, especially along the
Mississippi River.

The Storm Prediction Center has our area outlined in a slight risk
for severe thunderstorms Monday afternoon and evening, which will be
heavily dependent on how showers and thunderstorms evolve and
persist during the morning. However, will need to watch how a
shortwave trough evolves as it progresses across the area Monday
afternoon and evening, which looks to be the primary driver for
convection. If clouds are able to break and build additional
instability, showers and storms could develop in the warm sector,
which should be fully established across the area. Damaging winds
and large hail are the primary threats with storms at this time.
In addition, the threat of heavy rainfall with any thunderstorm remains.

Tuesday & Tuesday night...

Models vary with respect to the warm front position to begin this
period. Latest GFS and ECMWF allow the warm front to sag a little
south towards the I-80 corridor by 12z Tuesday, while the CMC and
NAM keep the front further north into Minnesota and Wisconsin. For
now will go with a blended approach, which would keep chances of
morning precipitation with the front around the Highway 20
corridor northward. Areas that don't see rain showers during the
morning will be locked under mostly cloudy skies with plenty of
moisture advection occurring overhead.

Severe weather looks to be a concern once again Tuesday afternoon
and evening ahead of a developing cold front approaching the area
from the west. Of concern is agreement in the latest guidance of
a 50-60 kt mid-level jet ejecting over the region, which would
give us high low and mid level wind shear to work with. When
combined with CAPE progged between 2000-3000 J/kg, storms that
develop along and ahead of the front would be capable of producing
all modes of severe weather. This period will continue to be
monitored, so stay tuned for the latest information.

Wednesday on...

Main cold front is progged to move through the area Wednesday
morning, which should give us a brief reprieve of wet weather and a
disconnect from Gulf moisture through the end of the work week. The
GFS and CMC remain a little aggressive with the last runs in
bringing a weak shortwave across the area Friday, while the ECMWF
remains completely dry.

Guidance shows active weather returning by Saturday, but confidence
on this materializing this far out is low. Look for changes to this
period with the next forecast package.

As we head into late May and early June, current trends snow near
to below normal temperatures with above normal precipitation
across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 622 PM CDT Sat May 25 2019

Showers and storms will increase in coverage across the area
tonight accompanied by periods of MVFR to IFR conditions, as
a cool front sags through the region. A few severe storms are
possible this evening with large hail and damaging winds, which
could impact BRL and possibly MLI. The precipitation will
dimnish Sunday morning with a return to VFR conditions.

&&

.HYDROLOGY...
Issued at 1117 AM CDT Sat May 25 2019

Rainfall from Friday and Friday night ended up being well less
than had been forecast. Heavy rain had been expected from
northeast Missouri through north central Illinois, but that area
was largely missed Friday night, which has led to lowered
forecasts for most forecast points with this morning's forecasts.
Some tributary rivers did have forecasts drop enough to allow the
cancellation of the warnings.

On the Mississippi River, the most noticeable changes were to the
Rock Island LD15 gage and downstream due to the much lesser inputs
from the Rock River. Later expected precipitation (mainly from
Monday and Tuesday) will likely cause the forecasts to rise higher
than the current forecast levels, but the degree of the rises will
be dependent on what areas will receive the rains and those rains
will likely not be included in the forecasts until Monday and
Tuesday's forecasts.

Locations that have the highest chance for seeing widespread
rainfall today will be far southern Iowa into west central
Illinois and southward, while more scattered activity is expected
to the north through Sunday morning. Showers and storms are still
possible on Sunday as well, but not looking for widespread heavy
rains locally, so much of the area is likely to see almost 2 days
without soaking rains. Sunday night into Monday is the next chance
for widespread heavy rains, but the current track of the complex
of storms is expected to be centered into northern Iowa,
Minnesota, and Wisconsin. So it will have an impact on rivers, but
maybe not as big of an issue for flash flooding. Then Tuesday and
Tuesday night the entire area has a threat for heavy rain.

Overall, the miss of last night's rain is significant in the
forecasts as it should lead to a lower chance to reach the high
levels that have been advertised this past few days. That being
said, with chance for rain every day still through Tuesday night,
a lot can change in the forecasts as crest level expectations are
still highly dependent on the forecast rains over the next 5 days.
We urge people with interests in the rivers to stay in tune with
the latest information.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Sunday morning for Des Moines-Henry IA-
     Jefferson-Keokuk-Lee-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Flash Flood Watch through Sunday morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Flash Flood Watch through Sunday morning for Clark-Scotland.

&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...McClure
HYDROLOGY...Brooks
Hazardous weather outlook, May 25, 5:54 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
654 PM CDT Sat May 25 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
654 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Thunderstorms are likely across the outlook area tonight.
A few storms may be severe, mainly along and south of
Interstate 80 this evening. The primary threats are large hail
and damaging winds. Heavy rain and flash flooding will also be a
concern, and a flash flood watch remains in effect mainly from the
Interstate 80 corridor on southward.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Both heavy rainfall and severe weather are potential problems
Monday and Tuesday. This could impact area rivers even though the
heaviest rainfall on Monday is currently forecast north of our
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening south
of Interstate 80. Rainfall reports of 1 inch or more would be
appreciated.

The radar

The Des Moines radar (KDMX), 195 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Scotland

When
May 25, 6:36 PM CST
Where
Scotland County, 0.69 mi S of Bible Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
40.340, -92.300

The hail was spiked.

Hail, Clark

When
May 25, 7:49 PM CST
Where
Clark County, 1.48 mi NNW of St Patrick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -91.640

Flash Flood, Scotland

When
May 25, 8:00 PM CST to 9:00 PM CST
Where
Scotland County, 1.55 mi S of Ella Ewing Lake to 2.48 mi W of Rutledge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.328, -92.022

Water was reported over country roads due to the tremendous rainfall and consecutive rain events.

Flash Flood, Clark

When
May 25, 9:40 PM CST to 10:40 PM CST
Where
Clark County, 1.13 mi SSW of Gregory Lndg to 4.28 mi ESE of St Patrick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.265, -91.507

Significant water over the road on Highway 61, near the county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825683, 825684, 825681, 825682.